Antithyroid-drug-induced agranulocytosis complicated by life-threatening infections
Authors: Sheng, W-H; Hung, C-C; Chen, Y-C; Fang, CT; Hsieh, S-M; Chang, S-C; Hsieh, W-C
Source: QJM: An International Journal of Medicine, Volume 92, Number 8, August 1999 , pp. 455-461(7)
Publisher: Oxford University Press
Abstract:Agranulocytosis is a rare complication of antithyroid drugs, and the aetiologies of community-acquired, life-threatening infections in patients taking these drugs have not previously been systematically described. Of 5653 hyperthyroid patients treated with antithyroid drugs at National Taiwan University Hospital between January 1987 and December 1997, 13 (0.23%) developed agranulocytosis with life-threatening infections. The most common presentations were fever (92%) and sore throat (85%). Initial clinical diagnoses were acute pharyngitis (46%), acute tonsillitis (38%), pneumonia (15%) and urinary tract infection (8%). Positive blood cultures from six patients yielded Pseudomonas aeruginosa (3), Escherichia coli (1), Staphylococcus aureus (1), Capnocytophaga species (1). Two patients died of uncontrolled infection, thyroid storm and multiple organ failure. Cases of antithyroid-drug-induced agranulocytosis in the English language literature are reviewed; Gram-negative bacilli, including Klebsielia pneumoniae (4 patients) and P. aeruginosa (3), were the most common pathogens in clinical isolates. Our observation and review suggest that broad-spectrum antibiotics with antipseudomonal activity should be given to patients with antithyroid drug-induced agranulocytosis who present with severe infection.
Document Type: Research Article
Publication date: August 1999
- QJM is a long-established, leading general medical journal. It focuses on internal medicine and publishes peer-reviewed articles which promote medical science and practice. Published monthly, QJM includes original papers, editorials, reviews, commentary papers to air controversial issues, and a correspondence column.